My smile is crooked, one side goes down farther than the other. Also, I cannot spit or enunciate clearly. Will this go away and if so, when?
When Botox is Injected in the Upper Lips, is the Result Permanent or Can It Be Reversed?
Doctor Answers 14
Fortunately, Botox effects are not permanent
Have a question? Ask a doctor
Wait a few months and it will return to normal
The effects of botox are temporary - 3-5 months
Botox lasts 3-5 months. It always wears off. Injecting botox into the upper lip helps
- reduce lines from pursing of the lips
- lengthens the upper lip, reducing "gummy" smile and
- reducing the amount of lip that curls under when we smile. This can be particularly helpful when the upper lip "disappears" when the patient smiles
Injection of the upper lip is an advanced technique. A small amount goes a long way. Potential side effects of lip injection include asymmetry, change in enunciation, and inability to whistle or suck through a straw. I would never inject into the upper lip of a patient that makes her living through her voice (singers, radio announcers, etc). I use a very conservative amount. Whereas 20-30 units is a typical dose for the glabellar region, a typical dose to the upper lip is 3-6 units.
You might also like...
BOTOX® always wears off
One of the things that makes BOTOX®, Dysport® and other formulations of BTX-A so safe is that the effects of this class of medication always wear off. The duration of effect depends on the dose, and on the location treated. For example, higher doses generally last longer, but even a dose several times the maximum usually used in a given area will only be effective for a limited period of time.
When the lips are treated with BOTOX®, usually 3 or 4 doses of 1 unit each are administered to the upper lip, and sometimes a similar amount to the lower lip. This usually needs to be repeated every 2-3 months to maintain the effect. If the dose was doubled the effect might last 3-5 months, but the patient's lips usually would be overly relaxed for the first month or two and the patient would NOT be pleased!
There are many medical conditions which can cause unwanted relaxation of parts of the face or other parts of the body. These conditions can mimic the relaxation caused by BTX-A, but often do not wear off over time in the way that BTX-A does. If unwanted relaxation lasts considerably longer than one would expect after treatment with BTX-A, consideration should be given to a neurological consultation to rule out other causes of relaxation of affected muscles.
I [and many other physicians] take standardized photos of my patients before I treat them with BTX-A or fillers. Usually these photos are helpful to celebrate the patient's good response to treatment, and on occasion the pre-treatment photos are helpful to solve puzzles like undesired or unequal relaxation of muscles. Sometimes, it turns out that features the patient noticed after treatment were actually present in the pre-treatment photos, but were only noticed when the patient paid more attention after being treated.
The longest duration of action of BTX-A is generally for hyperhidrosis, where many patients enjoy reduced sweating for 6-12 months, some need more treatment before 6 months, and a few are able to go 14 or even 18 months between treatments. A patient who usually goes, for example, 9 months between treatments with 60 units of BOTOX® in each underarm area might go 12 months if the dose was doubled to 120 units on each side, but might only go 13 or 14 months if the dose was tripled to 180 units on each side. So there is a limit to how much you can extend the effect by increasing the dose.
Botox in the lips
Botox can be used delicately and sparingly on the lip lines to help efface them. However, too much may affect the movement. It takes about 4 months for this to completely wear off.
There is no reversing the effect so you are stuck until it wears off, probably 3 -4 months. I don't do Botox around the mouth because of the problem you describe. The muscles around the mouth are very small and there are about a jillion of them each doing its own little job. I much prefer filler around the mouth. There is no risk of your problem and if HA fillers are used, they can be reversed with hyaluronidase.
Lisa Lynn Sowder, M.D.
Botox in the upper lip
The effect will go away, and there is nothing you can do to speed that process.
As I think you can see from the answers already, botox in the upper lip is touchy, with a very small therapeutic window. Meaning it is very difficult to get just the right amount in place that will last an appropriate amount of time and not have too many side effects. That's why I have stopped suggesting it to patients. Unfortunately for you, this might be a difficult lesson learned.
Botox usually lasts 3-6 mos, so you might see lingering asymmetry to your lip and smile for up to 6 mos. However the precise, small doses typically used in the upper lip are small enough that you will most likely experience a return to normal closer to three months. Hang in there.
Botox Effect is NOT permanent - Good News with Overdone Lip injections
Regarding: "When Botox is Injected in the Upper Lips, is the Result Permanent or Can It Be Reversed?
My smile is crooked, one side goes down farther than the other. Also, I cannot spit or enunciate clearly. Will this go away and if so, when?"
To smooth deep smoker's lines, VERY small amounts of Botox MAY be injected in the upper lip to slightly weaken the underlying muscle. If the threshold of minute weakening is passed, as it sounds like it was done in your case, the Orbicularis muscle does not function well losing the ability to enunciate certain letters, or keep fluids in the mouth. The effect can last 3-4 months depending on the dose of Botox given.
Asymmetric smile with Botox
Botox is temporary and tends to resolve completely by 4-6 mopnths. Anything that persists beyond this period is unlikely to be related to the Botox.
Botox for the upper lip
If I inject Botox in the upper lip (which is seldom), I inject minute quantities (maybe 1-2 units per side). Unfortunately, now you know why. The good news is that the effect WILL go away. It generally lasts about 3-4 months. I wish there was a way to reverse it, but there isn't.
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.